Tue | Dec 6, 2016

DOCTOR'S ADVICE - Can salpingitis make me barren?

Published:Sunday | December 28, 2014 | 12:00 AM

Q: I had something called salpingitis when I was a teenager. I know it was on the right side, Doc. Now I want to have a baby, but we have been trying for 10 months with no success. Could my failure to conceive be the result of salpingitis? Also, what exactly is salpingitis?

A: Salpingitis means inflammation of the Fallopian tube. It is very common.  You probably know that all women have two Fallopian tubes, one on each side. Each tube connects an ovary to the womb. So when an ovary produces an egg (an ovum), it passes down the Fallopian tube and into the womb.

Salpingitis occurs when a germ gets into the tube and causes inflammation. Very frequently, the inflammation blocks the tube, and that makes it almost impossible for your ovum to reach your partner's sperm and be fertilised.

In fact, if salpingitis is treated early (with antibiotics), there is a chance that the tube will be OK. Also, remember that you have another tube. So, if salpingitis blocked your right tube when you were a teenager, your left one could still be ok and you could get pregnant.

As you have been trying for 10 months now, it is time to see a doctor. If possible, you should consult a gynaecologist. She will examine you internally, although examination by itself cannot tell her whether you tubes are blocked. So she will, undoubtedly, arrange further tests to find out what the condition of the two tubes are.

In the meantime, you should keep trying. Make sure that you have sex at about the time you are ovulating. As a very rough guide, this is usually about two weeks before the start of your menses. Good luck.

Q: Doc, I am a little worried about my husband. He has just returned from a residential course at a college in the United States, and the night he returned, we had sex. But I could not help noticing that he had some blue patches on his organ. I did not say anything, because I did not want to spoil a romantic moment. The following day, I was unpacking his case and in one of its zip compartment, I found a small pack of what are clearly antibiotics, with his name on the label. It is a week's course. This has made me very suspicious! What do you think, Doc? Is there any kind of sexual disease which makes a man's organ turn blue? If so, do you think I have caught it?

A: This has obviously been very distressing for you. The good news is that there is no sexually transmitted infection (STI) that turns the skin of the penis blue. However, I regret to tell you that, in some parts of the world, doctors still use an old-fashioned blue-coloured jelly, to treat fungus infections, which affects the male organ. I am pretty sure that what you saw was the remains of that jelly. So clearly, someone has been treating your husband for something!

But those infections are usually things like yeasts, and they are not necessarily transmitted by sex, though they can. So the blue stains do not prove that he has been cheating.

As for the antibiotics which you found, they could be for all sorts of different conditions. But unless he has mentioned that while he was in the States he had a very bad cough or something, the presence of these pills in his luggage is a little suspicious.

I think that the only thing you can do now is to sit down with him and demand an explanation for the blue patches and the antibiotics. You must ask him outright whether he has been cheating while he was in America. I hope he will give you a satisfactory reply. But if he cannot, then you really must go to a doctor or clinic and have yourself tested for STIs. Please do not have sex with him again until this matter has been resolved to your satisfaction.

Q: Doctor, I am 35 years old, but my wife is quite a few years older than me. She has just been given HRT tablets by her doctor. Can we assume that these pills have a good contraceptive effect so that she will not get pregnant?

A: No. That is a common mistake. Hormone replacement therapy (HRT) does not act as a contraceptive. So unless you want more children, you and your wife should continue to use a reliable form of contraception.

Q: I recently got married to a woman whom I have loved for nearly a year. But now I find that she refuses to give me oral sex, Doc!  Am I entitled to insist?

A: Certainly not. Although oral sex is more popular worldwide than it used to be, there are still quite some women (and a few men) who do not like it. Your wife is perfectly entitled to her opinion, and you must respect it. A husband does not have a legal right to oral sex. Whatever you do, don't try to force her into this. That would count as assault, and you could even end up in court.

Q: I am thinking of having an IUD fitted, but some years ago, I had an etopic pregnancy. Would it be OK for me to use that device?

A: I really would not advise it. As I am sure you know, an ectopic pregnancy is one that forms in the wrong place, usually in one of the Fallopian tubes. That is a serious emergency.  The usual outcome is that the woman is left with only one tube. Unfortunately, the intrauterine device (IUD or coil) carries a small but significant risk of causing another ectopic pregnancy.

If that happened, you could have some health issues and you would lose your remaining tube, thus making any further pregnancy almost impossible. Therefore, I feel that you should pick some other methods of contraception. For instance, have you considered the cap, or the diaphragm?

Email queries to deardoc@gleanerjm.com